MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-640L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus that the tips of two single use electrosurgical knives kd-645 broke off and fell inside the patient during an unspecified therapeutic procedure.The tips were retrieved without injuring the patient.There was no further harm or user injury reported due to the event.The related patient identifiers are as follows: (b)(6) - knife 1/2.(b)(6) - knife 2/2.This medwatch report is for patient identifier (b)(6).
 
Additional Manufacturer Narrative
The suspect device was disposed and will not be returned to olympus.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received as reflected on b5.
 
Event or Problem Description
Additional information was received from the olympus representative on behalf of the customer.The procedure performed was a therapeutic peroral endoscopic myomectomy (poem).The procedure was prolonged by approximately three minutes and completed with a similar device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.The subject device was manufactured in april 2023, but the specific date is unknown.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the suggested event was caused by the following: 1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.The setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.The activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.However, the root cause of the event could not be determined.The event can be prevented by following the instructions for use which state: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation"."do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur." "stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide updates to the previously reported submissions and the legal manufacturer's (lm) further investigation findings.An update has been made to d4 (model number and udi) from the previous submissions.Also, the manufacturer date of the device could not be identified since it was not returned to olympus for evaluation.Therefore, h4 has been updated to a blank filed accordingly.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the reported issue was likely due to the following: 1)during the procedure, the amount of discharge increased due to the following factors: the cutting knife was energized while away from the tissue and then approached the tissue.As a result, the voltage increased, leading to an increase in the amount of electrical discharge.The output activation time was too long.2) an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.3) during handling such as retracting the cutting knife, a load was applied to the cutting knife which reduced its strength.This likely caused the cutting knife to break and detach.However, the root cause of the event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿use this instrument and a cord only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result.¿ ¿do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord.¿ ¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife and the triangle tip could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the triangle tip and/or cutting knife is detached, be sure to collect it using grasping forceps.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or triangle tip.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation¿.¿do not activate the high-frequency current while the triangle tip is not contacting the tissue, when the tissue is carbonized or when carbonized tissue adheres to the triangle tip or cutting knife.Otherwise, excessive current discharge may result in unintended injuries to the non-target tissue.If the triangle tip turns red due to continued excessive discharge, immediately shut off the power supply to prevent thermal damage to the tissue.If the cutting knife is withdrawn in the outer sheath at this time, the triangle tip may be dropped.¿ ¿be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife and/or the triangle tip.¿ this supplemental report includes correction to h6 codes to provide information that was inadvertently not included in the previous submissions.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17391463
Report Number9614641-2023-01030
Device Sequence Number8978707
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public4953170208423
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-640L
Device Lot Number34K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2023
Supplement Date Received by Manufacturer08/09/2023
09/20/2023
03/04/2025
Initial Report FDA Received Date07/25/2023
Supplement Report FDA Received Date08/17/2023
09/22/2023
03/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VIO200D GENERATOR- SERIAL NUMBER UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown